Document Type

Article

Publication Date

1-1-2018

Description

Diabetes mellitus is common among older people. Hypoglycemia is a sign of poorly controlled diabetes mellitus and may lead to irritability, agitation, anxiety, hunger, and an excessive food intake, which in turn may make the control of diabetes more difficult. Excessive, inappropriate food intake is also a sign of Fronto-Temporal Dementia (behavioral variant: bvFTD). In this case study, we describe the events leading to an altercation that developed between an older diabetic patient with bvFTD and the staff in an Assisted Living Facility. His first dose of insulin was given early that morning while he was still asleep. He, subsequently, woke up feeling hungry, agitated, and irritable. This, in turn, exacerbated the hyperorality associated with bvFTD. We examine what went wrong in the patient/caregiver interaction and how this potentially catastrophic situation could have been avoided or defused.

Copyright Statement

© The Author(s) 2018. This document was originally published in Gerontology and Geriatric Medicine.

Creative Commons License

Creative Commons Attribution-Noncommercial 4.0 License
This work is licensed under a Creative Commons Attribution-Noncommercial 4.0 License

Share

COinS